Monday, 11 May 2009

Update: Unconscious male

I managed to get back to the hospital in the early hours and spoke to one of the A/E DRs regarding our unconscious chappie that I intubated. He had a head CT and that was fine. In fact they still hadn't reached a diagnosis and didn't have a clue what was wrong with him. He is now in Intensive care and the plan is to wake him up and see how he does. Unfortunately I'm not back to work until the weekend so I'll have to check up on him again, if I remember that is.

It's not often that as a Paramedic I get to intubate. If I do then it is usually Cardiac Arrest or severely head injured patient and even then those patients usually die. I said most, not all. Now this job has puzzled me. Yeah OK I had to give 10mg of Diazemuls for his ? seizure but surely that is not enough to knock him flat enough in order for him to tolerate an ET tube. The other puzzling thing is that they haven't been able to find anything wrong. At the end of the day, his airway was compromised big time and he was having some sort of seizure. I did the best I could with skills that I had available.

5 comments:

mike said...

You did a great job on this case!...certainly sounds like some kind of seizure and you provided the definitive airway control necessary. I'm sure the outcome would have been dire if you hadn't tubed him when you did.

RapidResponseDoc said...

It is quite feaseable that the 10mg diazepam you gave him made him able to tolerate the tube. A good job, well done.

Ben Yatzbaz said...

There's always debate about giving these types of patients diazepam, and for some reason it seems frowned upon by the powers that be where I work, but to all intents and purposes it sounds like you saved his life. Let's see them argue the toss on that one!
Our job is to think as well as act, and you definitely did both!

mac said...

I gave Diazemuls because I believed he was having some form of seizure. It wasn't your classic tonic clonic activity but there was definately some form of seizure activity. He may of been having a hypoxic seizure, I don't know yet. In the JRCALC Diazepam guidelines one of the indications is for "repeated fits NOT 2nd to hypoxia" BUT if you can't correct the hypoxia in the first place then surely it is better to stop the fit and then safely manage the airway by whatever means. He was initially hypoxic,SP02 71%, which increased to 94% on 02. He wasn't fitting at that stage but soon after appeared to be. Strange. If he is fine when I check up on him then we (team effort) might accept some responsibilty for saving his life. Until then all we did was buy him time for more definitive care and diagnosis.Fingers crossed that he makes it.

mac said...

Also (if hypoxia was the cause) in convulsions section of JRCALC it states "Any patient suffering from hypoxia, regardless of cause may convulse. The cause may be very simple which is why good A and B maintenance is important prior to drug therapy". What that basically says it that if A & B care fails to correct hypoxia then we may need to use drug therapy as a last resort in order to maintain the airway and oxygenate the patient.